Q: Concerned About Wife's Antidepressant
I appreciate your website, psycheducation.org, it has been very
My wife was diagnosed with bipolar 15 years ago. She has been taking
lithium, initially lithium carbonate but within the last 4 months, Lithobid.
She was hospitalized in 85, 87, 90, twice in 2000 and twice in 2001, most
recently in June.
Most recently, the psych doc diagnosed depression and kept her on Lithobid but
also prescribed Remoron for depression and Ativan for anxiety disorder.
Based on your listing of symtoms of Bipolar II, she didn't have dilusional
systoms but all the other items with mania, including anxiety, irritable,
difficulty falling and staying asleep, restless leg movement. But she didn't have her typical grandiose manic behavior. I think she was going through a hypomania state.
My concern is that she is taking Remoron, one normal dose at night, an
antidepressant, for about 2 months and a sleep agent, Ambience for the same
period. In addition, she's taking 1600mg of Ativan for anxiety. She sleeps aleast 10 hrs. at night and 2-4 hrs during the day. She
spends much of the day in bed either sleeping or watching TV. She exercises very little but has some activity around the house.
The psyc doc said she'll be getting off some of the meds starting at the end
of Aug. when she can return to her normal house state, my son who returned to
home after years of work will take a new job in Virgina the first of Sept.
But she has been on an antidepressant for almost 3 months and you (and others
you refer to) say antidepressant shouldn't be used in bipolar cases and can
leave permanent scars on the mind.
Do you think it was a mistake to Remoron for her condition?
Please respond since I am very concerned.
Dear Ms. R' --
As you can imagine, it would be very inappropriate for me to say what's a
"mistake" for someone whom I've never seen, versus the doctor who's
working directly with her. I think you have correctly interpreted my
opinions from my website. They are my opinions. Applying them to a
particular person, at least in the current environment of medicine, requires a
direct treatment relationship. I wrote the website so that I could
"link" the research of mood experts as well as state my own views,
in the hope that doctors who see otherwise could be referred, including by
their own patients or families, to that website to see what they make of the
opinions there. However, read my warning on the page about the "Dear
Doctor" letter. Oh, and here's
an article from the head of the Harvard Bipolar Research program saying
the same thing as I about antidepressants in bipolar disorder. Good
Published August, 2001